Background: Agranulocytosis is a serious adverse effect of antithyroid drugs (ATDs) and mainly develops within three months after the start of uninterrupted ATD treatment. Agranulocytosis can also develop for the first time after interruption and subsequent resumption of the same ATD treatment. However, little is known with regard to agranulocytosis that develops after resumption of the same ATD treatment.
Objectives: We investigated the characteristics of patients who developed agranulocytosis during their second or later course of ATD treatment.
Methods: A total of 81 patients at our hospital were diagnosed with ATD-induced agranulocytosis. In 14 of the cases (methimazole (MMI), n=10; propylthiouracil (PTU), n=4), the agranulocytosis developed for the first time in the context of the second or later course of treatment with the same ATD; those patients were designated the "resumed group." The 35 patients (MMI, n=28; PTU, n=7) who developed agranulocytosis during their first uninterrupted course of ATD therapy were designated the "first group."
Results: The median total duration of ATD treatment before the diagnosis of agranulocytosis was 559 days (range 86-1775 days), and the median interval between the final day of the previous course and the first day of the course in which agranulocytosis was diagnosed was 916.5 days (range 153-8110 days). There were no cases in which agranulocytosis developed when treatment with the same ATD was resumed after discontinuation for less than five months. The difference between the start of ATD treatment in the course in which agranulocytosis was diagnosed and the time interval at which agranulocytosis was diagnosed was similar when comparing the first group and the resumed group (39 (20-98) days in the first group vs. 32.5 (21-95) days in the resumed group; n.s.). There were no significant differences between the groups in terms of granulocyte count at the time agranulocytosis was diagnosed, mortality rate, or the interval between the diagnosis of agranulocytosis and recovery.
Conclusions: When ATD treatment is resumed, patient follow-up is essential in order to monitor for the development of agranulocytosis.